Hyperammonemia can be primary or secondary in origin. Primary hyperammonemia is caused by hereditary urea cycle enzyme defects. Normally, the urea cycle converts ammonia to less toxic urea, which can be excreted by the kidneys. However, a defect in the urea cycle will cause a buildup of ammonia, leading to hyperammonemia.
Hyperammonemia can be of primary or secondary origin. Liver failure is a common cause of secondary hyperammonemia, as patients with liver disease can have cell dysfunction, leading to metabolic errors. These metabolic errors are can be seen in the urea cycle, which takes place primarily in the liver, resulting in hyperammonemia. Keep in mind that patients with congenital liver disease, along with acquired liver disease (toxins, hepatitis, alcoholic cirrhosis) are at risk for hyperammonemia.
The tricarboxylic acid cycle (TCA cycle) is inhibited in patients with hyperammonemia because of alpha-ketoglutarate depletion, which is a substrate of the citric acid cycle. In hyperammonemia, alpha-ketoglutarate is depleted when it is transaminated by NH3, forming glutamate. Thus, excess ammonia depletes alpha-ketoglutarate, leading to inhibition of the TCA cycle.
Somnolence is a commonly seen symptom of increased ammonia levels in the blood. Increased blood ammonia levels also lead to disorientation, confusion, combativeness, agitation, stroke-like symptoms, lethargy and delirium.
In hyperammonemia, patients may display slurring of speech. Increased blood ammonia levels also lead to disorientation, confusion, combativeness, agitation, stroke-like symptoms, lethargy and delirium.
In cases of abnormal ammonia metabolism, such as hyperammonemia, patients can display asterixis, which is also called a flapping tremor, or liver flap. This is described as a tremor of the hand when the wrist is extended, and is sometimes said to resemble a bird flapping its wings.
Cerebral edema is a potential life-threatening complication of hyperammonemia, as patients can rapidly develop intracranial hypertension and death.
High levels of ammonia in the blood can lead to nausea and vomiting. Older patients may display cyclic vomiting and episodic headaches, which are related to the cerebral edema that develops in hyperammonemia.
Another consequence of hyperammonemia is visual disturbances, as patients may complain of blurred vision, or in some cases, intermittent blindness.
Dietary protein is a metabolic source of ammonia, and thus, patients should limit the protein ingested in their diet. In these patients, caloric intake should be mainly through glucose and fats.
Lactulose is commonly used to treat hyperammonemia. Lactulose is metabolized in the colon by bacterial flora into short-chain fatty acids, working to increase the concentration of hydrogen in the gut. This favors the formation of NH4 , which is nonabsorbable, rather than NH3. Through this mechanism, lactulose helps prevent absorption of nitrogenous substances in the body. Rifaximin is another medication which can be used to treat hepatic encephalopathy.
Benzoate can be used to help with ammonia excretion, as it binds to amino acids, leading to excretion of nitrogen groups.
Phenylbutyrate can be used to help with ammonia excretion, as it binds to amino acids and leads to excretion of nitrogen groups.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)